My 17 year old son has been taking Roaccutane (isotretinoin) for 6 weeks now and his skin seems to be getting worse. He has the expected dry skin but tht's not the problem. The problem is not only the increased spots on his face and their redness, but the possible increased loss of confidence in both the drug and in himself. Is this normal and can anyone reassure me (his mother) that things will improve. Also how long will it take to turnaround? he was taking 40mg a day for the first 4 weeks then moved up to 60mg for the 5th and 6th week.
I would talk to the dermatologist. I would think after 8 weeks he should be showing some improvement. Make sure he is taking his dose with food. Taking it without food greatly decreases the absorption so it wont work as well. I am also going to add a warning about depression and risk of suicide in patient taking this medicine. You need to watch him very closely because this medication can cause depression and it may be a reaction to the drug itself not just the acne. I had two cousins who commited suicide, one on each side of my family, and they had both been on accuatane. If he shows any symptoms get him help right away. I dont mean to scare you but I want you to be aware. Here are the warnings:
Prescribers should be alert to the warning signs of psychiatric disorders to guide patients to receive the help they need. Therefore, prior to initiation of Accutane treatment, patients and family members should be asked about any history of psychiatric disorder, and at each visit during treatment patients should be assessed for symptoms of depression, mood disturbance, psychosis, or aggression to determine if further evaluation may be necessary. Signs and symptoms of depression include sad mood, hopelessness, feelings of guilt, worthlessness or helplessness, loss of pleasure or interest in activities, fatigue, difficulty concentrating, change in sleep pattern, change in weight or appetite, suicidal thoughts or attempts, restlessness, irritability, acting on dangerous impulses, and persistent physical symptoms unresponsive to treatment. Patients should stop Accutane and the patient or a family member should promptly contact their prescriber if the patient develops depression, mood disturbance, psychosis, or aggression, without waiting until the next visit. Discontinuation of Accutane treatment may be insufficient; further evaluation may be necessary. While such monitoring may be helpful, it may not detect all patients at risk. Patients may report mental health problems or family history of psychiatric disorders. These reports should be discussed with the patient and/or the patient's family. A referral to a mental health professional may be necessary. The physician should consider whether Accutane therapy is appropriate in this setting; for some patients the risks may outweigh the benefits of Accutane therapy.
Patients must be informed that some patients, while taking Accutane or soon after stopping Accutane, have become depressed or developed other serious mental problems. Symptoms of depression include sad, “anxious” or empty mood, irritability, acting on dangerous impulses, anger, loss of pleasure or interest in social or sports activities, sleeping too much or too little, changes in weight or appetite, school or work performance going down, or trouble concentrating. Some patients taking Accutane have had thoughts about hurting themselves or putting an end to their own lives (suicidal thoughts). Some people tried to end their own lives. And some people have ended their own lives. There were reports that some of these people did not appear depressed. There have been reports of patients on Accutane becoming aggressive or violent. No one knows if Accutane caused these behaviors or if they would have happened even if the person did not take Accutane. Some people have had other signs of depression while taking Accutane.
Good Luck to you! I hope he gets better soon and gets his face cleared up. Boys have such a hard time. Sometimes I think they are way more sensitive about their looks than girls. Girls at least have make up to cover a little. Poor kid! I really feel for him and it makes your heart bleed, as a mother, to see them hurt. I have two young boys too. One is almost 20 and the other is 16, and I grew up between two brothers, so I do know boys!
- Isotretinoin Information for Consumers
- Isotretinoin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Isotretinoin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 5 Jan 2011 • 2 answers
Posted 25 Apr 2012 • 1 answer
Is it normal to have dry skin in the vaginal area near the vaginal hole? Showing my friend this site
Posted 3 Jan 2014 • 2 answers
Posted 5 May 2014 • 1 answer
Posted 7 Dec 2015 • 0 answers